Kidney Pain After Taking Magnesium

by Michael
(Sydney, Australia)

Hi. I am a 54 year old male who lost most of my right kidney when I was 21. I started taking magnesium to see if it would help the pain I have from a recent traumatic neck injury. Within days I was experiencing terrible flank pain. I decided it was related to my magnesium intake and so I stopped immediately. Most of the discomfort subsided but there is still some residual pain. Is it possible I have damaged my kidneys?

Comments for Kidney Pain After Taking Magnesium

Click here to add your own comments

Very unusual
by: Kerri Knox, The Immune Queen

Very unusual. I've literally never once heard of anyone having kidney pain from taking magnesium. Magnesium is PROCESSED through the kidneys, but that does not mean that it DAMAGES kidneys. Even if someone takes too much, that does not damage their kidneys, it merely means their kidneys are not able to excrete all of the magnesium. Interestingly, kidney pain is simply not a symptom of magnesium overdose because it does not harm the kidneys.

And generally, even something that damages the kidneys does not cause kidney pain. One of the few things that causes kidney pain is kidney stones.

I don't know why you would experience pain taking magnesium, and without being able to repeat the experiment, it could possibly be simply a coincidence. Maybe a kidney stone? Maybe just back pain?

However, if you are concerned about damage to your kidney, the only way to find out is to get your doctor to do blood tests and see if your kidney function tests are elevated, or maybe you had a kidney stone?

Not to say that it wasn't the magnesium, I have no idea, it's just that I have virtually no reports of kidney pain from anyone taking magnesium.

Kidney pain
by: Anonymous

I have been taking 250 to 500mg of magnesium citrate for a few days and my mid\lower back where my kidneys are feels achy and weary, just kind of a dull worn out pain like the muscles are overworked. I am directly attributing this to the magnesium, but maybe it is because the magnesium is dealing with something there?

Me too
by: Anonymous

Interesting. I am a 58 year old woman with two healthy (as far as I know) kidneys - and I have EXACTLY the same reaction to taking a magnesium supplement.
Intense pain - on both sides.
So, at least here is one person to attest to the fact that you are not alone.

Magnesium and Kidney Pain
by: Anonymous

I just took my first dose ever of Magnesium supplement and I am experiencing kidney (lower right back flank) pain. I too am concerned about the connection.

I had the same problem
by: Julia

Hi, I just had the same issue with taking magnesium. I got really sick with diarrhea, headaches, nausea, heart palpitations, and felt dehydrated even though I drank tons of water. I ended up having horrible pain in my kidneys the day after taking the magnesium along with all the other symptoms. It's crazy because I only took 200 milligram and I've been sick for over 30 hours.

Magnesium causing pain.
by: Anonymous

I get this too, I've tried magnesium in so many forms trying to find one that doesn't cause crippling back pain, it got so bad I even ended up having a CT scan to see if I had kidney stones, kidney function tests etc, the works, all normal, the pain only starts when I take magnesium, and goes at cessation, although it takes a few days to fully subside. It's awful because my fibro pain is less and my energy levels higher but then I'm completely disabled by agonizing back pain, I've given up with it, it's not a pain I had ever suffered with before, yet every type of magnesium boom there's the same pain. I can't find anything about it on the internet either, and my doctor thinks I'm insane, but over the course of five years I can guarantee it's the cause of the pain, no doubts about it, and its not a pain I can function with.

Click here to add your own comments

Return to Question about Magnesium.

 

Search this Site
Custom Search

 


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter